A bit confused

I was diagnosed with B12d in July2016. Doctor gave me 5 loading injections and then said he would test my blood in 6 months. So after reading here and taking advice from another charity I decided to self inject and take all the co factors. So of course I won't be going back for the next blood test. My symptoms were many including extreme pain in legs and also arms to the point where walking is very painful. Since then I have also seen a rheumatologist who ordered nerve conduction tests and a MRI. The results are now back and unfortunately show damage to a couple of discs in my back and spinal stenosis. There have been a few improvements since si. My hair has thickened a bit and my appetite is back, the dry eyes are a bit better along with the spots in my vision, pain in the gall bladder region has gone and I feel a bit less exhausted. However the pain is as bad and is debilitating. I can't decide now whether to reduce the B12 injections as it seems toe problems in my spine and the pain may be nothing to do with B12d. Does anyone have any thoughts?

6 Replies

oldestnewest
  • the BCSH guidelines are loading shots until symptoms stop improving so if you are keeping a diary and not seeing any improvement in the symptoms then that would imply that it is time to move from loading to maintenance.

    The BCSH recommendations on maintenance are once every 2 months if neurological problems - however, there appears to be no scientific evidence backing this (that's assuming you are using hydoroxo - if cyano should be monthly) ... but really what you need to do is listen to your symptoms so maintenance would be when you notice the symptoms coming back - which is likely to be a lot early than 2 months. You may find it useful to look at the polls - there is one that asked people how frequently they need to inject.

    It is possible that the damage to your spine is actually B12 related - but some neuro problems can be permanent.

    Another thing is that if part of the problem is damage to the protective layer around nerve cells that really is very slow to heal.

    Don't know what type of B12 you are using - but it may be that switching to methyl or a different form might give different results - eg methyl if using hydroxo. I find that different types work for me with different symptoms - methyl is quite good for feeling in my left foot, but methyl does nothing for me when it comes to mood.

    Really sorry that you are still suffering a lot of pain. Have you spoken to your GP about pain management - lots of things that you could look at that aren't actually medication related - some people do actually find that meditation can help them with chronic pain.

  • I use hydroxo and there are some things that are still improving like my hair, nails and eyes. It is just the pain that is really bad. Rheumatologist says she is certain it has nothing to do with B12d. She intends referring me to a pain clinic, also a surgeon who may be prepared to operate but I am not keen on that idea and in the meantime my new GP has asked to see me. I wrote and said I was reluctant to return to them because one GP told me she could offer nothing more than co codamol, lots of people have pain and have to put up with it. As I left the surgery I just cried and I am not a weepy kind of person. There is no way I will see that particular one again. This GP is a newish one to me as mine retired so I will give her a chance. I have also asked for the MRI report to be sent to me so I can try to understand it and see if it mentions SADC. From the way she described it the bones are degenerating and squeezing the spinal cord. There are also 2 dodgy discs. I think it may be wise to continue with the alternate daily hydroxo for a little longer. I am tempted to see a private functional doctor that was recommended to me.

  • hope it goes well with the new GP

  • You should have had your blood tested after the loading dose because it doesn't necessarily mean that you have pa until that test. It can confuse things by you injecting yourself but I understand why you did that.

    I have PA and lack intrinsic factor and so does my daughter but they need to check your bloods after your loading does to see exactly how severe your PA is?

    My sister had the loading does and was fine she's never needed any more injections. Please , please get this sorted out by a doctor don't keep treating yourself in this way, it's dangerous. I have a lot of disease due to undiagnosed PA but don't dismiss everything as due to PA. There's also two different types of PA; lacking intrinsic factor and b12 deficiency, the later you might only need tablets.

    I had gall stones and had my gall bladder and bile duct removed but have never thought that was anything to do with my PA. I have had tumours in my thyroid, kidney and leg which I've been advised could be due to my PA being very severe and I was in my late 40's . I have migraines and brain auras but the injections stop things getting worse the don't make you better suddenly. So there may be something else going on.

  • well they weren't prepared to test again for 6 months after the loading dose. I wasn't prepared to wait that long with all of the symptoms I had. Maybe you are not in the UK but here the doctors in my area seem to only follow local guidelines set out by the local health authority. From what I have been told by a charity doctor, ,testing after loading doses gives a false high reading and some people I have spoken to in my area had their injections stopped after this inaccurate test. I'm afraid to say that the information given to me by 2 doctors working for or having links to charities contradict what you say. All the doctors I have dealings with including a rheumatologist and an endo know I si and are not against it. The endo says at least I can go on taking metformin (known to deplete B12) if I si. I am pretty sure there are other things going on and have always been open to another diagnosis. they all say these injections cannot harm me and is not dangerous. Thanks for your input though.

  • I'm definitely in the uk and my daughter is a nurse here too! It's sounds like you have a lot going on. I've been under the care of on of the Pernicious Aneamia's main researchers and he's good! What I have found over the last eight years since I've been diagnosed is there are a lot of contradiction over PA.

    The testing after loading doses is to establish whether your PA is down to a deficiency or whether it's down to intrinsic factor. Because after the loading dose it can kick start you and you body can maintain and your levels can be stable but if you lack I trinic factor your levels go very low again, which happened with me and my daughter. I do think a six month wait was too long but it might have been because they are saying your diabetic treatment was cause a deficiency NOT because you had full PA. which given what you've been told seems to be the case. You could actually try B12 tablets if that is the case? Injections are given to those who cannot absorb B12 in their stomachs.

    Believe me I have spoken to many people both in this country and America in the last eight years who are experts in the field and there are some very knowledgeable people on this forum who will tell exactly the same as I have. I'm also know that doctors don't allow you to inject yourself in this country, unless your GP is very progressive because the BMA don't recommend it. My daughter has to go to our GP and injects herself there because the serum is so thick you have to inject it a certain way by pinching the muscle together. I've actually shown trainee GPS how to give it as it hurts a first.

    My discs are damaged, genes the ankylosing spondylitis, in seven areas and I have been seeing a pain specialist for eight years. I also have suffered from hyper mobility syndrome from birth. I understand your frustration as you seem to be getting the usual responses from doctors that we've all received on here.

    You sound like you have fibromyalgia too, pains in arms and legs but my sister and brother was in metformin and it does cause issues both of them have come off it and are on other meds.

    I just think you need a proper diagnosis so that you can be monitored more effectively. My arms are scared now through years of injections and bloods and operations and I'm sure I would want to know for sure before resorting to injections.

You may also like...